+91-9825086839
        Login     Register







Syncope

Fainting attacks are commonly seen in family practice. Fainting-Syncope is loss of consciousness for few seconds to few minutes. If it is more than few minutes the causes should be different and needs investigation.

Causes:-


(1) Vaso-vagal Shock

This is the most common cause of Syncope. Usually, it occurs in weak girls but it can occur at any age in boys as well. Past history is very important. Such people are known to have had one or more attacks in the past.

These attacks usually follow fright, pain, exhaustion, unpleasant sight, hot atmosphere or prolonged standing in the same position. These attacks usually have warning symptoms of impending attack. Some people are able to sit or lie down before they become unconscious. Therefore these patients do not get hurt unlike epilepsy.

Most of the times, the moment they fell down the brain which was getting less blood supply now get enough blood supply in lying down position. So they become unconscious. Therefore, no further treatment is required. If the patient has fallen at an angle, make him/her lie down flat, loosen the cloths around neck and make sure that the tongue has not fallen back.


(2) Postural Hypertension

It is the second most common cause of syncope in family practice. Immediately after getting out of bed, the patient complains of darkness in front of his/her eyes, feels giddy & soon faints. Often these attacks occur outside the home, while walking or exerting. The blood pressure measured in lying down position-it is normal. These people faint because on standing up the blood pressure falls. Usually they are old patients; if younger usually they are diabetics.

Other common cause is hypotensive drugs used in the treatment of hypertension. So before increasing the dose of the drug it is a good habit to record the standing blood pressure in hypertensive patients.

Application of a tight abdominal binder in lying position is the best treatment for prevention of fainting in old people & in diabetics.

These people should be warned that early in the morning they should get out of bed in stages over a few minutes & not jump out of bed.


(3) Cough Syncope

It is fainting during a bout of coughing. This is commonly seen invariably in patients suffering from chronic Bronchitis. Syncopal attack precipitating when the patient try to bring out the extremely sticky sputum with a forcible cough.
To stop smoking is helpful in preventing cough syncope.


(4) Micturition Syncope

It is not uncommon. Usually young or middle aged patients are the victims. Often the patient has had high fever or a big bout of alcohol, during night patient gets up to pass urine & suddenly he/she gets the attack of syncope.

They should sit on the edge of a bed for a short period before getting up; pass urine while sitting in the toilet. This occurs once or twice in a life time and may be due to fall in blood pressure.


(5) Injection of Opioids

When injection of opioid like Morphine, Pethidine or Fortwin etc. Given and patient walk out from the clinic, this may precipitate. So ask the patient to lie down, preferably with a pillow under the feet. Do not move for few minutes to few hours.


(6)

Many hysterical patients faint after deep breathing. This is done to attract the attention of the family members. They may have tingling & numbness of the limbs, visual symptoms & tetanic cramps of the fingers. One has to sedate them with Inj. Largactil 50mg. I/M.


(7) Hypersensitive Carotid Sinus Reflex

The office going people wearing a tie often come across with such syncopal attack. They should avoid neck tie, twisting the neck, turning head to one side with jerk. They should learn to move the whole body.


(8)

The most common causes of syncope are cardiac causes. The diagnosis depends on the associated symptoms & signs:-

(i) Examine pulse – Bradycardia, Tachycardia & irregular pulse may be the cause.
(ii) Profuse sweating in Myocardial Ischaemia.
(iii) Presence of Thrill- precordial in sitting or lying down position- means there is some obstruction in the heart chambers.
(iv) Bradycardia- Inj. Atropine ).% mg. i/m. (Sick Sinus Syndrome- Chr. slow pulse rate).


(9)

Rarely presence of gastric bleeding causes fainting.


(10)

Weakness of limbs – CV accidents causes fainting.